Strategy-proofness and Markets
If a market is considered to be a social choice function, then the domain of admissible preferences is restricted and standard social choice theorems do not apply. A substantial body of analysis, however, strongly supports the notion that attractive strategy-proof social choice functions do not exist in market settings. Yetprice theory, which implicityly assumes the strategy-proofness of markets, performs quie well in describing many real markets. This paper resolves this paradox in two steps. First, given that a market is not strategy-proof, it should be modeled as a Bayesian game of incomplete information. Second, a double auction market, which is perhaps the simplest operationalization of supply and demand as a Bayesian game, is approximately strategy-proof even when the number of traders on each side of the market is quite moderate.
|Date of creation:||Mar 1999|
|Date of revision:|
|Contact details of provider:|| Postal: Center for Mathematical Studies in Economics and Management Science, Northwestern University, 580 Jacobs Center, 2001 Sheridan Road, Evanston, IL 60208-2014|
Web page: http://www.kellogg.northwestern.edu/research/math/
More information through EDIRC
|Order Information:|| Email: |
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Barbera, Salvador & Jackson, Matthew O, 1995.
Econometric Society, vol. 63(1), pages 51-87, January.
- Gibbard, Allan, 1973. "Manipulation of Voting Schemes: A General Result," Econometrica, Econometric Society, vol. 41(4), pages 587-601, July.
- Barbera, S. & Sonnenschein, H., 1988.
"Voting By Quota And Committee,"
UFAE and IAE Working Papers
95-88, Unitat de Fonaments de l'Anàlisi Econòmica (UAB) and Institut d'Anàlisi Econòmica (CSIC).
- Salvador Barbera & Hugo Sonnenschein & Lin Zhou, 1990.
"Voting by Committees,"
Cowles Foundation Discussion Papers
941, Cowles Foundation for Research in Economics, Yale University.
- Gul, Faruk & Postlewaite, Andrew, 1992. "Asymptotic Efficiency in Large Exchange Economies with Asymmetric Information," Econometrica, Econometric Society, vol. 60(6), pages 1273-92, November.
- Gibbard, Allan, 1978. "Straightforwardness of Game Forms with Lotteries as Outcomes," Econometrica, Econometric Society, vol. 46(3), pages 595-614, May.
When requesting a correction, please mention this item's handle: RePEc:nwu:cmsems:1255. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Fran Walker)
If references are entirely missing, you can add them using this form.